Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS Buffalo, NY

September 29, 2020Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Sep 29, 2020, 6:21 AM EDT for Lewis County, New York. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2020, 6:21 AM EDT (10:21 UTC)
Expired
Sep 29, 2020, 7:15 AM EDT
In force
54 min
Issued by
NWS Buffalo, NY

County Lewis County, NY

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 10.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2020-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2020-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

384 
WWUS81 KBUF 291021
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
621 AM EDT Tue Sep 29 2020

NYZ008-291115-
Lewis-
621 AM EDT Tue Sep 29 2020

...A LINE OF SHOWERS WITH GUSTY WINDS CROSSING LEWIS COUNTY...

At 619 AM EDT, radar indicated showers with gusty winds were located 
along a line extending from 7 miles south of Fowler to near Lowville 
to 6 miles north of Taberg. Movement was southeast at 20 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Lowville, Highmarket, Whetstone Gulf State Park, New Bremen, Watson,
Martinsburg, Lyonsdale, Greig, Port Leyden, Harrisville, Croghan,
Lyons Falls, Constableville, Turin, West Leyden, Mohawk Hill,
Swancott Mill, Belfort, Soft Maple Reservoir and Kirschnerville.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4342 7554 4345 7567 4385 7545 4421 7542
      4421 7541 4410 7517 4361 7511
TIME...MOT...LOC 1019Z 300DEG 19KT 4416 7536 4383 7539 4340 7562 
$$

JLA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 29, 4:58 AM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 29, 4:58 AM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
458 AM EDT Tue Sep 29 2020

.SYNOPSIS...
A cold front crossing the region early this morning will usher in
notably cooler fall like weather the rest of the work week. These
more seasonable temperatures will also be accompanied by some badly
needed rainfall, most widespread this afternoon through tonight over
the Finger Lakes and North Country.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cold front continues its trek east this morning, not quite to Oswego
or Penn Yan in the Finger Lakes. Temps have tumbled into the 50s
over western NY, even lower 50s in the western Southern Tier. Ahead
of the front it is still mild with lower 70s seen over the North
Country. Wind gusts peaked around 40 mph over western NY behind the
front around midnight, but post-frontal winds are now only topping
out 20-30 mph. Showers have filled in more with rain from western PA
northward into western NY and another area of showers just behind
the front over Wayne and Ontario counties. Well to south of our area
clusters of showers are streaming from Tenessee valley northward
just ahead of deepening upper level trough associated upper jet and
gradient of higher PWATS. This rain will figure into the forecast
for later today and tonight.

Closer to home, cold front arriving over North Country in the next
few hours will bring with it the initial area of scattered showers
and begin to knock down the mild temps. By mid morning, readings
will be in the upper 50s to lower 60s only heading to highs there
this afternoon a few degrees warmer than that. More widespread
showers over western NY and western PA currently will lift across
Finger Lakes and North Country through midday. Meanwhile back over
western NY as the widespread showers taper off, looks like some lake
effect will begin to try to develop though subsidence initially
around will keep that activity not as widespread. Still looks like
with wsw flow and H85 temps dropping to +6c sufficient over-water
instability will favor a narrow band or two streaming into mainly
Erie county by mid morning. By early afternoon, would expect that
with limited synoptic help, daytime heating will disrupt the lake
effect just leading to isold to scattered showers.

While this is occurring, another wave of showers noted upstream will
lift back across our region. Seems this will be centered more on the
Genesee valley and Finger Lakes on into North Country. However,
trend is farther west which matches upstream radar look. If that
trend continues, then the lake effect may try to flare up by this
evening due to the enhancing lift/moisture and as it becomes
slightly cooler aloft deepening the lake effect convective layer.
Trended forecast this direction by increasing pops into Erie county.
Possible could see some moderate rain at times with this lake
effect. Farther east, wave of widespread rain will also become
enhanced as strong 160+ kt upper jet places much of region from
Genesee valley to North Country in favorable right entrance region.
Rainfall totals in these areas tonight could exceed 1 inch, which
would be very welcome given our recent dry conditions. As that jet
and sfc-H85 wave spurring on the rain begin to lift out after
midnight, widespread rain will begin to shift toward only North
Country. Lake effect will continue off Lake Erie in southwest flow
though. Lows tonight will mainly be in the lower 50s as the cooler
airmass begins to become more established.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
An upper level trough will settle in across the Great Lakes mid to
late week. Widespread showers across the North Country will exit to
the east Wednesday morning and west-southwest will be present across
western and north central NY. A lake induced rain band will likely
be ongoing northeast of Lake Erie Wednesday morning as 850mb
temperatures will be near +5 C. Localized rain amounts of 0.25 to
0.5 inches are possible northeast of Lake Erie Wednesday. As the
widespread showers move east of the North Country, lake induced rain
bands will form east-northeast of Lake Ontario. Strong flow aloft
will move across the region Wednesday and breezy conditions are
expected with gusts near 40 mph. The highest gusts will be northeast
of both Lakes in the afternoon.

Winds back to the south-southwest Wednesday evening as a cold front
and shortwave trough approaches from the west. This will disrupt the
lake bands Wednesday afternoon before another round of rain showers
move into the region. Upstream moisture and large scale ascent will
provide support for widespread rain showers with lake enhancement
east of Lake Erie Wednesday evening. As the front moves east
overnight, rain showers will move across western NY and into the
North Country by Thursday morning. Lake enhancement will occur
northeast of Lake Ontario early Thursday morning. Coverage of rain
showers will taper off Thursday as the large scale ascent moves east
and moisture diminishes. Another cold front will approach the region
from the north Thursday. Breezy conditions expected again Thursday.
While lake induced rain showers continue east of the Lakes Thursday,
another round of widespread showers are expected Thursday night.
Model guidance is showing low pressure developing near Lake Ontario
as the front moves overhead. Temperatures at 850mb will fall to near
0 C by Friday morning. The increase in lake induced instability and
upstream moisture, coupled with equilibrium levels between 15-20 K
will increase the chances for lightning in any lake bands Thursday
night.

Much cooler Wednesday and Thursday with daytime highs in the upper
50s to low 60s. Low temperatures will fall into the 40s Wednesday
night and Thursday night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Upper level troughing will continue across eastern Canada and the
Northeast Friday. A wave of low pressure may move across the
Northeast Friday and showers with lake enhancement will be possible
through Friday night. High pressure will move overhead Saturday and
while mostly dry conditions are expected, moderate lake induced
instability will be present with 850mb temperatures near 0 C. Lake
effect rain showers will be possible during this time.

The next system will come from the Central Plains late in the
weekend and into Monday. Showers will be possible during this time.
Temperatures will remain below normal Friday-Monday.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
Strong cold front tracking across Genesee Valley and Finger Lakes
will reach North Country through daybreak this morning. Westerly
winds behind the front will gust 20-25 kts. Scattered to numerous
showers will occur along and behind the front. Cigs will be mix
of VFR and some brief MVFR (IFR possible at JHW as well). Eventually
after daybreak mainly VFR cigs will eventually prevail even as
some showers stream in off Lake Erie.

Later today as conditions trend VFR over western NY to Genesee
valley, the slow progression and then the eventual stalling of the
front over CNY will likely prevent conditions from improving too
drastically across our far eastern terminals. KART will likely see
MVFR conditions for a vast majority of the day.

Outlook...

Tonight-Wednesday...VFR/MVFR with a chance of showers.
Thursday and Friday...MVFR with a chance of showers.
Saturday...VFR/MVFR with a chance of showers.

&&

.MARINE...
A cold front will continue sweeping across Lake Ontario through
daybreak this morning. Gusty west-southwest winds behind the front
will gradually subside later this morning, before increasing again
late tonight and Wednesday. Small Craft Advisories for both lakes
continue though early afternoon. Additional Small Craft Advisories
will be needed late tonight into Wednesday for most of the area.

Additionally, behind the cold front a much colder air mass will
filter in across the lakes which will increase the risk for
waterspouts beginning late tonight and continuing for the rest of
the week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 11 AM EDT this morning for
     NYZ019-085.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for LEZ040-
         041.
         Small Craft Advisory until 2 PM EDT this afternoon
         for LOZ042>045.

&&

SYNOPSIS...AR/JLA
NEAR TERM...JLA
SHORT TERM...HSK
LONG TERM...HSK
AVIATION...JLA
MARINE...JLA
Hazardous weather outlook, Sep 29, 5:05 AM EDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
505 AM EDT Tue Sep 29 2020

NYZ019-085-300915-
Chautauqua-Southern Erie-
505 AM EDT Tue Sep 29 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>008-010>014-020-021-300915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Cattaraugus-
Allegany-
505 AM EDT Tue Sep 29 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-300915-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
505 AM EDT Tue Sep 29 2020

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

There is a risk of waterspouts late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a risk of waterspouts Wednesday through Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-300915-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
505 AM EDT Tue Sep 29 2020

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

In the hours before

Special weather statement, Sep 29, 12:22 AM EDT, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1222 AM EDT Tue Sep 29 2020

NYZ001-290445-
Niagara-
1222 AM EDT Tue Sep 29 2020

...SHOWERS WITH GUSTY WINDS FOR NIAGARA COUNTY...

At 1220 AM EDT, a shower with gusty winds was located over Lewiston,
or near Niagara Falls, moving northeast at 55 mph.

Winds of 40 to 50 mph are possible with this shower as it quickly
moves through.

Locations impacted include...
Niagara Falls, Lockport, Grand Island, Newfane, Lewiston, Youngstown,
Fort Niagara State Park, Sanborn, Wilson, Cambria Center, Olcott,
Ransomville, Model City, Appleton and Gasport.

LAT...LON 4331 7904 4340 7866 4322 7851 4306 7895
      4306 7899 4304 7901 4306 7900 4307 7906
      4309 7907 4311 7906 4312 7907 4315 7904
      4317 7905 4325 7906 4329 7909
TIME...MOT...LOC 0420Z 237DEG 49KT 4315 7900

JLA
Special weather statement, Sep 29, 12:24 AM EDT, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1224 AM EDT Tue Sep 29 2020

NYZ002-003-010>012-020-021-085-290530-
Cattaraugus-Allegany-Southern
Erie-Wyoming-Orleans-Genesee-Monroe-Northern Erie-
1224 AM EDT Tue Sep 29 2020

...A COLD FRONT WITH GUSTY WINDS WILL AFFECT WYOMING...NORTHERN
CATTARAUGUS... SOUTHEASTERN ERIE...SOUTHEASTERN
ORLEANS...NORTHWESTERN ALLEGANY... WEST CENTRAL MONROE AND GENESEE
COUNTIES...

At 1223 AM EDT, radar indicated a cold front with scattered showers
was located along a line extending from near Clarence to near
Springville. Movement was northeast at 45 mph.

Winds gusts around 40 mph are possible as the cold front crosses the
region.

Locations impacted include...
Batavia, East Aurora, Darien Lakes State Park, Letchworth State Park,
Marilla, Le Roy, Springville, Pembroke, Perry, Warsaw, Bennington,
Colden, Alden, Attica, Pavilion, Byron, Arcade, Oakfield, Holley and
Chaffee.

This includes Interstate 90 between exits 48A and 48.

LAT...LON 4318 7836 4329 7797 4257 7803 4229 7892
TIME...MOT...LOC 0423Z 230DEG 39KT 4294 7854 4246 7876

HSK
Special weather statement, Sep 29, 6:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
621 AM EDT Tue Sep 29 2020

NYZ008-291115-
Lewis-
621 AM EDT Tue Sep 29 2020

...A LINE OF SHOWERS WITH GUSTY WINDS CROSSING LEWIS COUNTY...

At 619 AM EDT, radar indicated showers with gusty winds were located
along a line extending from 7 miles south of Fowler to near Lowville
to 6 miles north of Taberg. Movement was southeast at 20 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Lowville, Highmarket, Whetstone Gulf State Park, New Bremen, Watson,
Martinsburg, Lyonsdale, Greig, Port Leyden, Harrisville, Croghan,
Lyons Falls, Constableville, Turin, West Leyden, Mohawk Hill,
Swancott Mill, Belfort, Soft Maple Reservoir and Kirschnerville.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4342 7554 4345 7567 4385 7545 4421 7542
      4421 7541 4410 7517 4361 7511
TIME...MOT...LOC 1019Z 300DEG 19KT 4416 7536 4383 7539 4340 7562

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 12:22 AM EDTSpecial Weather StatementBUFNiagara23 min
Sep 29, 12:24 AM EDTSpecial Weather StatementBUFGenesee, Wyoming66 min
Sep 29, 7:33 PM EDTSmall Craft AdvisoryBUF51 hr

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.